Gateaux Differentiability Revisited


We revisit some basic concepts and ideas of the classical differential calculus and convex analysis extending them to a broader frame. We reformulate and generalize the notion of Gateaux differentiability and propose new notions of generalized derivative and generalized subdifferential in an arbitrary topological vector space. Meaningful examples preserving the key properties of the original notion of derivative are provided.

This is a preview of subscription content, access via your institution.


  1. 1.

    If f is convex and lower semicontinuous, core(\(\mathop {\hbox {dom}}f\)) coincides with the interior of \(\mathop {\hbox {dom}}f\); see, for instance, [2].


  1. 1.

    Abbasi, M., Kruger, A. K., and Théra, M.: Enlargements of the Moreau–Rockafellar subdifferential. (2020)

  2. 2.

    Borwein, J.M., Zhu, Q.J.: Techniques of Variational Analysis. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC. Springer, New York (1922)

    Google Scholar 

  3. 3.

    Gateaux, R.: Sur les fonctionnelles continues et les fonctionnelles analytiques. Comptes-Rendus de l Académie des Sciences de Paris 157, 325–327 (1913)

    MATH  Google Scholar 

  4. 4.

    Gateaux, R.: Sur la notion d’intégrale dans le domaine fonctionnel et sur la théorie du potentiel. Atti Accad. Naz. Lincei. Rend. 23, 310–315 (1914)

    MATH  Google Scholar 

  5. 5.

    Ioffe, A.D., Tikhomirov, V.M.: Theory of Extremal Problems. Studies in Mathematics and its Applications, vol. 6. North-Holland Publishing Co., Amsterdam (1979)

    Google Scholar 

  6. 6.

    Levy, P.: Analyse Fonctionnelle. Mémoires des Sciences Mathématiques, vol. 5. Gauthier-Villars, Paris (2015)

    Google Scholar 

  7. 7.

    Mazliak, L.: The ghosts of the École Normale. Stat. Sci. 30(3), 391–412 (2015)

    Article  Google Scholar 

  8. 8.

    Mazliak, L.: René Gateaux, on the century of his death. Mat. Soc. Cult. Riv. Unione Mat. Ital. (I) 8(2), 169–190 (2015)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Moreau, J. J.: Fonctionnelles convexes. Séminaire Jean Leray, 2:1–108, (1966–1967)

  10. 10.

    Phelps, R.R.: Convex Functions, Monotone Operators and Differentiability. Lecture Notes in Mathematics, vol. 1364, 2nd edn. Springer, Berlin (1993)

    Google Scholar 

  11. 11.

    Rockafellar, R.T.: Convex Analysis. Princeton Mathematical Series, No. 28. Princeton University Press, Princeton, NJ (1970)

    Google Scholar 

  12. 12.

    Sharp, B.: The differentiability of convex functions on topological linear spaces. Bull. Austral. Math. Soc. 42(2), 201–213 (1990)

    MathSciNet  Article  Google Scholar 

Download references


The research was supported by the Australian Research Council, project DP160100854. The authors would like to thank Prof. Jean-Baptiste Hiriart Urruty for attracting their attention to the papers by Laurent Matziak [7, 8].

Author information



Corresponding author

Correspondence to Michel Théra.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Abbasi, M., Kruger, A.Y. & Théra, M. Gateaux Differentiability Revisited. Appl Math Optim (2021).

Download citation


  • Gateaux differentiability
  • Moreau–Rockafellar subdifferential
  • Convex function
  • Directional derivative

Mathematics Subject Classification

  • 49J52
  • 49J53
  • 90C30